Alert archive / Wyoming / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Riverton, WY

July 2, 2018Johnson County, Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Jul 2, 2018, 12:13 PM MDT for Johnson County, Natrona County, Wyoming. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2018, 12:13 PM MDT (18:13 UTC)
Expired
Jul 2, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Johnson County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 152 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WWUS85 KRIW 021813
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1213 PM MDT Mon Jul 2 2018

WYZ280-281-030200-
/O.NEW.KRIW.FW.W.0005.180702T1813Z-180703T0200Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
1213 PM MDT Mon Jul 2 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect until 8 PM MDT this evening.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Central WY Fire Zone....280.
  In North Central WY Fire Zone....281.

* COUNTIES AFFECTED: 
  In Central WY...Natrona.
  In North Central WY...Johnson.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
2 follow-up statements
406 
WWUS85 KRIW 021820
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1220 PM MDT Mon Jul 2 2018

WYZ280-281-030200-
/O.CON.KRIW.FW.W.0005.000000T0000Z-180703T0200Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
1220 PM MDT Mon Jul 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
 In Central WY Fire Zone....280.
 In North Central WY Fire Zone....281.

* COUNTIES AFFECTED: 
  In Central WY...Natrona, areas below 7500 feet.
  In North Central WY...Johnson, areas below 7500 feet.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
350 
WWUS85 KRIW 030135
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
735 PM MDT Mon Jul 2 2018

WYZ280-281-030245-
/O.EXP.KRIW.FW.W.0005.000000T0000Z-180703T0200Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
735 PM MDT Mon Jul 2 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

The red flag warning for the lower elevations of Johnson and
Natrona counties will be allowed to expire at 8 PM.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 2, 11:31 AM MDT, 42 minutes earlier.

Area forecast discussion, Jul 2, 11:31 AM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1131 AM MDT Mon Jul 2 2018

.SHORT TERM...Today through Wednesday night

Temperatures will continue the upward swing across the area today. A
few spots could crack the 90 degree mark in the lower elevations. A
weak frontal boundary will be found across northern Wyoming today.
And as a result, there will be a decent pressure gradient to the
south of it. This will mean a gusty west to southwest wind
developing across much of the state. This will likely lead to
elevated fire danger across the southern half of the state as
relative humidity falls to around 10 percent. And third, we have to
deal with the chance of showers and thunderstorms. At this point,
with limited moisture to work with they look isolated for most
areas. The best chance would be across northern and northwestern
Wyoming. However, with a bit of energy coming out of the southwest,
we could see an isolated shower or thunderstorm this evening around
Rock Springs or even Casper. Not enough confidence to put in the
forecast yet though. As for the main threats, given large
temperature / dew points spreads and inverted V soundings, it would
be strong winds. This has a chance to be an "Attack of the Little
Green Blobs" day today. In other words, those innocent looking
showers that collapse and produce 50 mph or stronger wind gusts.

Thunderstorm activity looks to peak on Tuesday. A frontal boundary
will push further south into the area and low level flow will turn
more easterly, increasing moisture a bit. In addition, we will have
better upper level forcing in the form of the right rear quadrant of
a jet streak moving across eastern Idaho. The result will be a
better coverage of showers and thunderstorms, although the best
chance will continue to be across northern and western Wyoming. This
would also be the best chance of stronger thunderstorms as well.
With more cloud cover, temperatures will be a few degrees cooler
than today.

At this point, the Fourth of July looks less active. Not completely
dry, but with less coverage. The NAM is especially day with almost
no QPF. The GFS is a bit wetter though. It may be overdoing things
though given the rather high heights building across Wyoming on this
day. For now, we will split the middle and keep any POPS in the
slight chance category and mainly across northern Wyoming. But even
here, most areas should be dry most of the time. So although nature
may provide some of her own fireworks this day, the vast majority
should be of the man made variety.

.LONG TERM...Thursday through Monday

Summertime weather pattern is setting up during the period.
Moisture is forecast to be limited with most places being dry and
very warm to hot. Isolated thunderstorms are expected over the
north Thursday late afternoon and evening. Very isolated activity
over and near the mountains on Friday. Saturday looks to be the
hottest day with some 100 degree highs in the Big Horn Basin and
possibly in the Wind River Basin. Not much in the way of storms
expected Saturday. Sunday and next Monday the flow aloft turns
west. A weak cold front at the surface and aloft is forecast to
push into the north and possibly the central zones Sunday. The
cooling is 5 to 10 degrees in the north, around 5 degrees in the
central and only a few degrees cooler in the south. Dry weather is
forecast Sunday. Models hint at isolated thunderstorms in Johnson
county Sunday night. Next Monday looks dry with little change in
highs from Sunday. Overall, this heatwave will bring fire weather
concerns to the top of the hazard list with lower elevation fuels
drying out. Fire prevention activities should be enacted where
applicable.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1131 AM MDT Mon Jul 2 2018

VFR conditions will prevail through 06z Tuesday.  Surface west wind
with gusts 20-25 knots will prevail across the area thru early
evening.  A few high-based showers or thunderstorms may develop near
the Montana border and from vicinity KRKS-KCPR late this afternoon
thru 06z this evening.  Erratic wind gusts 30-40 knots will be
possible near any showers and storms. A cold front will push south
to near a KTHP-50SM north of KCPR line by 09z Tuesday.  Local
MVFR/IFR ceilings may develop along the east slopes of the Absaroka
and Bighorn Mountains early Tuesday morning, vicinity KCOD and
KBYG.

&&

.FIRE WEATHER...

A weak front across northern Wyoming may bring isolated afternoon
and evening thunderstorms to northern and western Wyoming. However,
any activity would be isolated at best. Strong wind gusts will be
possible with any shower or thunderstorm though. A gusty west to
southwest wind will develop across central and southern Wyoming.
This, combined with relative humidity falling into the teens, may
bring elevated fire behavior to this region. Mixing and smoke
dispersal will range from fair to good across the far north to
excellent in the south.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hattings
LONG TERM...AR
AVIATION...Skrbac
FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 2, 2:00 AM MDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
200 AM MDT Mon Jul 2 2018

WYZ001>020-022>030-031100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
200 AM MDT Mon Jul 2 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Elevated fire behavior possible this afternoon in central and southern
Wyoming.

Isolated thunderstorms possible in northern Wyoming.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday through Friday...Elevated fire conditions in southern
Wyoming.

Tuesday and Tuesday night...A chance of thunderstorms over the
north and west.

Wednesday and Thursday...Isolated thunderstorms, mainly over and
near the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail and wind gusts over 45 mph.
Thank you.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:56 PM MDTSpecial Weather StatementRIWLincoln34 min
Jul 2, 5:21 PM MDTSpecial Weather StatementRIWSublette39 min

Nearby

Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.